Alert archive / Indiana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 125, NWS Indianapolis, IN

September 4, 2015Carroll County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 4, 2015, 4:46 PM EDT for Carroll County, Tippecanoe County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2015, 4:46 PM EDT (20:46 UTC)
Expired
Sep 4, 2015, 5:15 PM EDT
In force
29 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 102 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WUUS53 KIND 042046
SVRIND
INC015-157-042130-
/O.NEW.KIND.SV.W.0125.150904T2046Z-150904T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 PM EDT FRI SEP 4 2015

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CARROLL COUNTY IN NORTH CENTRAL INDIANA...
  NORTHEASTERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 530 PM EDT

* AT 446 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BROOKSTON...
  OR 11 MILES NORTH OF LAFAYETTE...MOVING SOUTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...PUBLIC. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DELPHI AND BATTLE GROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4060 8664 4042 8670 4056 8691 4056 8677
      4062 8677
TIME...MOT...LOC 2046Z 301DEG 10KT 4058 8685 

HAIL...1.00IN
WIND...60MPH
 
$$

KOCH
2 follow-up statements
355 
WWUS53 KIND 042108
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT FRI SEP 4 2015

INC015-157-042130-
/O.CON.KIND.SV.W.0125.000000T0000Z-150904T2130Z/
CARROLL IN-TIPPECANOE IN-
508 PM EDT FRI SEP 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN CARROLL AND NORTHEASTERN TIPPECANOE COUNTIES...

AT 507 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF LAFAYETTE...MOVING SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN CARROLL AND NORTHEASTERN TIPPECANOE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4042 8670 4049 8680 4051 8677 4051 8676
      4045 8669
TIME...MOT...LOC 2107Z 297DEG 12KT 4048 8677 

HAIL...1.00IN
WIND...60MPH
 
$$

KOCH
069 
WWUS53 KIND 042115
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
515 PM EDT FRI SEP 4 2015

INC015-157-042125-
/O.CAN.KIND.SV.W.0125.000000T0000Z-150904T2130Z/
CARROLL IN-TIPPECANOE IN-
515 PM EDT FRI SEP 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CARROLL AND
NORTHEASTERN TIPPECANOE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
INDIANAPOLIS.

LAT...LON 4042 8670 4049 8680 4051 8677 4051 8676
      4045 8669
TIME...MOT...LOC 2113Z 301DEG 10KT 4047 8674 

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:30 PM EDT, 16 minutes earlier.

Area forecast discussion, Sep 4, 4:30 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
430 PM EDT FRI SEP 4 2015

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 127 PM EDT FRI SEP 4 2015

WEAK BUT HOT HIGH PRESSURE IN PLACE OVER THE OHIO VALLEY WILL
PROVIDE WARM AND HUMID WEATHER THROUGH THE HOLIDAY WEEKEND.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON
THROUGH THE WEEKEND...HOWEVER MOST AREAS WILL REMAIN DRY...HOT
AND HUMID.

A WEAK COOL FRONT IS EXPECTED TO PASS ACROSS THE AREA ON MONDAY
NIGHT AND THIS WILL BRING SOME RELIEF TO THE HEAT AND HUMIDITY
DURING THE NEXT WORK WEEK.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 127 PM EDT FRI SEP 4 2015

SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS WEAK BUT BROAD AND
POORLY ORGANIZED HIGH PRESSURE IN PLACE ACROSS APPALACHIA AND THE
OHIO VALLEY. WATER VAPOR IMAGERY SHOWS A STRONG RIDGE IN PLACE
ALOFT ACROSS THE EASTERN UNITED STATES...HOWEVER A WEAK UPPER LOW
WAS CUT OFF FROM THE FLOW ALOFT OVER MICHIGAN. DEW POINT TEMPS
REMAINED RATHER HUMID ACROSS THE REGION IN THE UPPER 60S AND LOWER
70S.

MAIN FORECAST ISSUE FOR TONIGHT WILL BE POPS. GFS AND NAM CONTINUE
TO SUGGEST THE CUT OFF LOW ALOFT WILL RETROGRADE AND SAG SOUTH
SOMEWHAT INTO NORTHERN INDIANA OVERNIGHT. TIME HEIGHTS ONLY SHOW
LOWER LEVEL MOISTURE AVAILABLE...REPRESENTING THE VERY HIGH
SURFACE DEW POINTS. FORECAST SOUNDINGS CONTINUE TO SHOW A
RELATIVELY DRY COLUMN WITH CONDITIONS ONLY FAVORABLE FOR DIURNAL
CONVECTION DURING THE EARLY EVENING. RAPID REFRESH APPEARS A BIT
OVERDONE WITH EXPECTED CONVECTION THIS AFTERNOON...SHOWING
WIDESPREAD COVERAGE. GIVEN THE RECENT TRENDS AND THE LACK OF
ONGOING PRECIP WILL TREND BEARISH ON POPS. WILL BE UNABLE TO RULE
OUT SOME LOW POP CHANCES EARLY THIS EVENING...PARTICULARLY ACROSS
THE NORTH...BUT WILL ATTEMPT TO TREND TOWARD A DRY A DRY FORECAST
OVERNIGHT.

AS FOR TEMPS...THERE CONTINUES TO BE LITTLE CHANGE IN THE OVERALL
PATTERN. WILL STICK CLOSE TO PERSISTENCE. AGAIN WITH LIGHT
WINDS...MOSTLY CLEAR SKIES AND VERY LOW DEW POINT DEPRESSIONS
EXPECTED...FAVORABLE CONDITIONS WILL EXIST FOR FOG. THUS WILL
CONTINUE WITH PATCHY FOG MENTION...PARTICULARLY AWAY THE THE URBAN
HEAT ISLAND.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...

ISSUED AT 127 PM EDT FRI SEP 4 2015

MODELS REMAIN IN PRETTY GOOD AGREEMENT DURING THIS PERIOD AND WILL
USE A BLEND. UPPER FLOW REMAINS HIGHLY AMPLIFIED THROUGH MONDAY
WITH A STRONG RIDGE IN PLACE ACROSS THE GREAT LAKES AND THE OHIO
VALLEY. MEANWHILE AT THE SURFACE THE WEAK AND POORLY ORGANIZED
HIGH PRESSURE SYSTEM REMAINS IN PLACE...PROVIDING WEAK SOUTHERLY
FLOW AND VERY MOIST DEW POINTS IN THE UPPER 60S AND LOW 70S.
LITTLE CHANGE IN THE OVERALL PATTERN IS EXPECTED DURING THIS
PERIOD AND WILL CONTINUE WITH A PERSISTENCE TYPE FORECAST THROUGH
THE PERIOD. FORECAST SOUNDINGS CONTINUE TO SUGGEST PLENTIFUL LOWER
LEVEL MOISTURE WITH DRY AIR ALOFT AND NO LIFT. EACH DAY FORECAST
SOUNDINGS SHOW CONVECTIVE TEMPS IN THE UPPER 80S TO AROUND
90...WITH CAPE DIMINISHING EACH DAY...FALLING FROM AROUND 2000
J/KG ON SATURDAY TO NEAR 1200 J/KG ON MONDAY. WITH LITTLE SUPPORT
IN THE AREA...ONLY CHANCES FOR PRECIP WILL BE DUE TO DIURNAL
HEATING. AS THE HEAT BUILDS THROUGH THE WEEKEND...EVEN THAT WILL
DIMINISH SOME AS CAPE LESSENS. THUS WILL PROBABLY NEED EVERY LOW
POPS ON AT LEAST SATURDAY TO COVER FOR THE ISOLATED POP UP
SHOWER...BUT MAY BE ABLE TO TREND TOWARD A DRY FORECAST ON SUNDAY
AND MONDAY DEPENDING UPON COLLABORATION.

AS FOR TEMPS...THICKNESSES AND 850MB TEMPS APPEAR RATHER STEADY
STATE THROUGH THE PERIOD. THUS WILL TREND TOWARD A PERSISTENCE
TYPE FORECAST FRO HIGHS AND LOWS. MAVMOS LOOKS TO HAVE A PRETTY
GOOD HANDLE ON THAT.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ISSUED AT 215 PM EDT FRI SEP 4 2015

MODELS ARE CLOSE ENOUGH THAT THE SUPERBLEND INITIALIZATION WAS
ACCEPTED FOR MOST ITEMS.

AN UPPER RIDGE WILL FLATTEN OUT AND ALLOW UPPER TROUGHING TO BUILD
INTO THE EASTERN USA. THIS WILL RESULT IN CHANCES FOR RAIN AND A
COOLING TREND DURING THE LONG TERM.

A COLD FRONT WILL GRADUALLY WORK ITS WAY THROUGH THE AREA DURING THE
LONG TERM. THE RESULT WILL BE CHANCES FOR RAIN MONDAY NIGHT THROUGH
THURSDAY...WITH BEST CHANCES TUESDAY NIGHT INTO WEDNESDAY.

HIGH TEMPERATURES WILL START OUT IN THE UPPER 80S ON TUESDAY BUT END
UP IN THE 70S THURSDAY AND FRIDAY.

&&

.AVIATION /DISCUSSION FOR THE 042100Z IND TAF UPDATE/...
ISSUED AT 430 PM EDT FRI SEP 4 2015

NO CHANGES NEEDED TO THE TAF.

PREVIOUS DISCUSSION FOLLOWS...
ISSUED AT 1232 PM EDT FRI SEP 4 2015

MVFR /POTENTIALLY IFR/ FOG AT ALL BUT KIND OVERNIGHT...OTHERWISE
VFR.

SCATTERED CUMULUS WILL DISSIPATE AFTER SUNSET. ISOLATED
THUNDERSTORMS POSSIBLE THIS AFTERNOON...ESPECIALLY NEAR KLAF...BUT
ODDS OF THEM HITTING A TERMINAL ARE TOO LOW TO MENTION IN THE TAF.

SHALLOW GROUND FOG LIKELY TO DEVELOP AGAIN TONIGHT AT ALL BUT KIND.
PUT MVFR FOG WITH MENTION OF DENSE SHALLOW FOG. THIS WILL BURN OFF
QUICKLY...BY 13Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....50
AVIATION...50/MK
Hazardous weather outlook, Sep 4, 4:48 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS
448 AM EDT FRI SEP 4 2015

INZ021-028>031-035>049-051>057-060>065-067>072-050900-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
448 AM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON THROUGH EARLY EVENING MAINLY NORTH OF THE I 70
CORRIDOR. A FEW STORMS MAY PRODUCE CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND SMALL HAIL. HOWEVER WE ARE NOT
EXPECTING ANY OUTBREAKS OF SEVERE WEATHER AT THIS TIME.

HAZARDS: CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND SMALL HAIL.

TIMING: LATE THIS AFTERNOON THROUGH THE EARLY EVENING.

DISCUSSION: A VERY WARM AND HUMID AIRMASS WILL REMAIN ACROSS THE
REGION THROUGH LABOR DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: A FEW LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS
WILL BE POSSIBLE THROUGH LABOR DAY. THUNDERSTORM CHANCES WILL
INCREASE THROUGH THE MIDDLE OF NEXT WEEK. A FEW STRONG STORMS ARE
POSSIBLE BEGINNING EARLY NEXT WEEK...HOWEVER WE ARE NOT EXPECTING
ANY OUTBREAKS OF SEVERE WEATHER AT THIS TIME.

DISCUSSION: A BROAD UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN
OVER THE MISSISSIPPI VALLEY. THE COMBINATION OF A VERY WARM AND
HUMID AIRMASS AND A COUPLE OF WEAK UPPER DISTURBANCES WILL PRODUCE
A FEW AFTERNOON THUNDERSTORMS THROUGH THIS WEEKEND. A COLD FRONT
WILL MOVE INTO CENTRAL INDIANA BY THE MIDDLE OF NEXT WEEK. THIS
WILL RESULT IN A BETTER CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 3:25 PM EDTSevere Thunderstorm WarningINDCarroll50 min
Sep 4, 4:01 PM EDTAreal Flood AdvisoryINDCarroll3 hr
Sep 4, 4:36 PM EDTFlash Flood WarningINDCarroll3 hr
Sep 4, 5:14 PM EDTAreal Flood AdvisoryINDHancock3 hr
Sep 4, 5:35 PM EDTSpecial Weather StatementINDHancock40 min
Sep 4, 5:42 PM EDTSpecial Weather StatementINDDelaware48 min
Sep 4, 7:39 PM EDTSevere Thunderstorm WarningINDMontgomery, Putnam36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.